Delaware, 2004

Flash Flood in Delaware, June 14 to 15, 2004

June 14 to 15, 2004 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with heavy rain caused flash flooding along the Little Mill Creek in Elsmere. More than two dozen people who lived along Kirkwood Highway were rescued from flooded homes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with heavy rain caused flash flooding along the Little Mill Creek in Elsmere. More than two dozen people who lived along Kirkwood Highway were rescued from flooded homes. Many basements flooded and some homes had water entering their ground floor. Flooding was concentrated on Hazel Avenue and Kirkwood Highway which was closed. The roadway reopened at 3 a.m. EDT. Rescues from stalled vehicles began around 1230 a.m. EDT on the 15th. Three businesses in Elsmere were also flooded. Doppler Radar storm total estimates averaged between 1.5 and 2.0 inches, most of which fell within two hours. In addition to the Little Mill Creek, flooding also occurred along the Chestnut Run, Christina River and Red Clay Creek. The Christina River at Coochs Bridge was above its 10.5 foot flood stage between 2 a.m. and 621 a.m. EDT on the 15th. It crested at 11.00 feet at 315 a.m. EDT. The Red Clay Creek at Stanton was above its 15 foot flood stage from 1244 a.m. through 148 a.m. EDT on the 15th. It crested at 15.74 feet at 115 a.m. EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 14, 3:15 PM EST, 8 hours 10 minutes earlier.

Area forecast discussion, Jun 14, 3:15 PM EST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EDT MON JUN 14 2004

AT 400 PM, CONVECTION CONTINUED TO STREAM UP FROM WEST VIRGINIA AND
NORTHERN VIRGINIA.  THE CONVECTIVE ACTIVITY HAS BEEN DEVELOPING IN A
POOL OF 70 PLUS DEW POINT TEMPS.  BASED ON THE TRAJECTORY OF THE
MOISTURE IT LOOKS AS THOUGH THE MOST LIKELY LOCATIONS TO RECEIVE ANY
PRECIP IN OUR FORECAST AREA THIS EVENING ARE OUR CENTRAL COUNTIES.

MEANWHILE, THERE WAS AN IMPRESSIVE CONVECTIVE COMPLEX MOVING ACROSS
EASTERN MICHIGAN AND NORTHWESTERN OHIO.  THE LOWER END OF THAT
COMPLEX MAY BRUSH ACROSS OUR NORTHERN COUNTIES AROUND 11 OCLOCK OR
SO.

WITH THE PRECIP BUILDING UP FROM THE SOUTHWEST AND THE APPROACHING
GREAT LAKES COMPLEX WELL SIMPLY MENTION SCATTERED SHOWERS AND TSTMS
FOR ALL OF OUR COUNTIES FOR TONIGHT.

WITH REMNANT BOUNDARIES LYING ABOUT ON TUESDAY, ALONG WITH A FAIR
AMOUNT OF SUNSHINE TO DESTABILIZE THINGS, WELL KEEP THE CHANCE POPS
EVERYWHERE.  A WEAK FRONT DROPPING DOWN FROM THE NORTH SHOULD WASH
OUT OVER OUR FORECAST AREA EITHER LATE ON TUESDAY NIGHT OR EARLY ON
WEDNESDAY.  WELL KEEP CHANCE POPS THROUGH TUESDAY NIGHT AND INTO
EARLY WEDNESDAY MORNING FOR OUR CENTRAL AND SOUTHERN COUNTIES.

FOR WEDNESDAY ENOUGH OF A CAP MAY DEVELOP TO PREVENT ANY SHOWERS OR
TSTMS FROM FORMING.  IT APPEARS AS THOUGH WE WONT SEE ANY PRECIP ON
WEDNESDAY NIGHT OR EARLY THURSDAY EITHER.

IN THE EXTENDED PERIOD WELL GO WITH THE TIMING OF THE FRONTS FOR
LATE ON THURSDAY AND EARLY ON SUNDAY.  OF COURSE AS THE MID AND
UPPER FLOW BECOMES MORE ZONAL THAT TIMING IS SUBJECT TO CHANGE.
- IOVINO

&&

.MARINE...WE HAVE ALREADY ISSUED A SMALL CRAFT ADVY FOR THE NRN PTN
OF THE WATERS FM LITTLE EGG N TO SANDY HOOK NJ AND THIS WL CONT...AS
WAVES OF 4 FT CUD INCRS A BIT TO 5 FT LATER TNGT AND INTO TUE. 12Z
WAVEWATCH HAS CONTINUED WITH THE 4 FT SEAS AT BUOY 44009 FOR TONIGHT
AND INTO TUE, BUT WITH A SLIGHTLY LONGER FETCH, 5 FT ACROSS THE
NORTHERN WATERS IN NOT UNREACHABLE. THIS SHUD BLEND WELL WITH
ADJACENT MARINE SITES.

&&

.AVIATION...MVFR OVC STRATOCU WAS BCMG BKN ACRS THE WCNTRL ZONES AND
WAS SCT S...AS MANY AREAS THERE WERE BCMG VFR. MORE OF THE CNTRL
ZONES AND SOME NRN AREAS CUD BCM BKN-SCT LATER THIS AFTN AS CLD
BASES CONT TO RISE. THIS WAS OCCURRING IN THE WAKE OF THE S/WV THAT
MOVD THRU THIS MRNG. NEXT IN THE SERIES WL APCH TNGT, SO WUD XPCT SC
CIGS TO REDVLP/CONT TNGT AND LWR INTO THE MVFR RANGE, ALG WITH SOME
MVFR FOG WITH FAIRLY HI SFC DPTS. WL ALSO INCLUDE CHC RW AS THE
ENERGY FM THE VERY ACTIVE MCS IN THE NRN OHIO VLY WL BE MOVG THRU.
CUD BE A SIMILAR STORY TUE WITH BKN-OVC CONDS ERY RAISING TO SCT-BKN
CONDS IN THE AFTN, WITH SCT RW BCMG SCT/NMRS RW/TRW IN THE VCNTY
OF THE APCHG SFC FNT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 60 79 60 82 / 40 30 10 20
ABE 63 84 63 87 / 40 30 30 20
RDG 64 84 64 87 / 40 30 30 20
PHL 71 85 71 88 / 40 30 30 30
12N 61 82 61 85 / 40 30 10 20
SMQ 65 85 65 88 / 40 30 30 30
TTN 67 85 67 88 / 40 30 30 30
MIV 66 83 66 86 / 40 30 30 30
N55 66 77 66 79 / 40 30 30 30
ACY 66 82 66 85 / 40 30 30 30
ILG 68 85 68 88 / 40 30 30 30
DOV 67 82 67 84 / 40 30 30 30
GED 67 82 67 85 / 40 30 30 30

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...SMALL CRAFT ADVISORY FROM SANDY HOOK NJ TO LITTLE EGG
INLET NJ.
MARINE/DEL BAY...NONE.

&&
Hazardous weather outlook, Jun 14, 3:34 AM EST, 19 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
434 AM EDT MON JUN 14 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-151100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
434 AM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS MAINTAINED THE AREA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY. VERY HEAVY DOWNPOURS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THE STORM PREDICTION CENTER HAS MAINTAINED THE AREA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS ON TUESDAY. OTHERWISE NO OTHER
HAZARDOUS WEATHER IS EXPECTED THROUGH THE OUTLOOK PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

TFG

In the hours before

Special weather statement, Jun 14, 6:33 PM EST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
733 PM EDT MON JUN 14 2004

DEZ001-MDZ008-PAZ067-070-150420-
CECIL MD-CHESTER PA-DELAWARE PA-NEW CASTLE DE-
733 PM EDT MON JUN 14 2004

AT 730 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA
OF SHOWERS AND EMBEDDED THUNDERSTORMS ALONG THE SOUTHEAST
PENNSYLVANIA-NORTHEAST MARYLAND BORDER. THESE SHOWERS ARE MOVING EAST
NORTHEAST AT 15 TO 20 MILES AN HOUR AND WILL EFFECT PORTIONS OF
CHESTER AND DELAWARE COUNTIES IN PENNSYLVANIA, CECIL COUNTY IN
NORTHEAST MARYLAND, AND NEW CASTLE COUNTY IN NORTHERN DELAWARE. VERY
HEAVY RAIN HAS FALLEN FROM THESE SHOWERS TO OUR WEST AND AMOUNTS OF
1 TO 2 INCHES MAY AFFECT OUR AREA BY MIDNIGHT.

REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

RPW/RS/LJC
Special weather statement, Jun 14, 9:45 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1045 PM EDT MON JUN 14 2004

DEZ001-MDZ008-NJZ016>019-PAZ067>071-150531-
BUCKS PA-CAMDEN NJ-CECIL MD-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-
MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-
PHILADELPHIA PA-SALEM NJ-
1045 PM EDT MON JUN 14 2004

AT 1040 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA
OF SHOWERS AND EMBEDDED THUNDERSTORMS OVER SOUTHEASTERN PENNSYLVANIA.
THESE SHOWERS ARE MOVING EAST AT 25 TO 30 MILES AN HOUR AND WILL
EFFECT THE AREA UNTIL AROUND OR SHORTLY AFTER MIDNIGHT. VERY HEAVY
RAIN ALONG WITH DANGEROUS CLOUD TO GROUD LIGHTNING WILL ACCOMPANY
SOME OF THESE STORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES MAY FALL IN
SOME REGIONS...POSSIBLY PRODUCING FLOODING IN AREAS OF POOR DRAINAGE.
PONDING ON ROADWAYS WILL DEFINITELY BE A PROBLEM...SO IF YOU
ENCOUNTER HEAVY RAIN...SLOW DOWN AND LEAVE PLENTY OF ROOM BETWEEN
VEHICLES.

REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, New Castle

When
June 14, 11:25 PM EST to June 15, 5:21 AM EST
Where
New Castle County, Northwest Portion
Reported by
NEWSPAPER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408070.